Alert archive / Texas / High Wind Warnings in 2018
High Wind Warning 3, NWS Lubbock, TX
NWS Lubbock, TX issued this high wind warning at Mar 18, 2018, 4:02 AM CDT for 8 counties in Texas. It took effect at Mar 18, 2018, 5:00 PM CDT. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 2018, 4:02 AM CDT (09:02 UTC)
- In effect from
- Mar 18, 2018, 5:00 PM CDT
- Expired
- Mar 18, 2018, 9:16 PM CDT
- In force
- 4 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 5:35 PM CDT | NON-TSTM WND GST 60 | 6 S Olton, TX | MEASURED BY WEST TX MESONET. |
| Mar 18, 6:45 PM CDT | NON-TSTM WND GST 58 | 2 Ne Friona, TX | SUSTAINED 46 MPH. MEASURED BY WEST TX MESONET. |
| Mar 18, 6:45 PM CDT | NON-TSTM WND GST 69 | 7 Nne Fairview, TX | SUSTAINED 50 MPH. MEASURED BY WEST TX MESONET. |
| Mar 18, 7:05 PM CDT | NON-TSTM WND GST 58 | 3 N Hart, TX | MEASURED BY THE WEST TX MESONET. |
| Mar 18, 7:40 PM CDT | NON-TSTM WND GST 58 | 6 Ssw Anton, TX | MEASURED BY THE WEST TX MESONET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2479 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038 WWUS74 KLUB 180902 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 402 AM CDT Sun Mar 18 2018 TXZ021-022-027-028-033-034-039-040-182100- /O.UPG.KLUB.WI.Y.0009.180318T1900Z-180319T1200Z/ /O.NEW.KLUB.HW.W.0003.180318T1900Z-180319T1200Z/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Muleshoe, Littlefield, Amherst, Olton, Morton, Whiteface, Levelland, Sundown, Denver City, Plains, Brownfield, Meadow, and Wellman 402 AM CDT Sun Mar 18 2018 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM CDT MONDAY... The National Weather Service in Lubbock has issued a High Wind Warning, which is in effect from 2 PM this afternoon to 7 AM CDT Monday. The Wind Advisory is no longer in effect. * TIMING...Strong winds will develop this afternoon and continue through the early evening. Periods of strong winds will remain possible overnight through early Monday morning. * WINDS...Southwest from 35 to 45 mph with gusts to 65 mph peaking late this afternoon into the evening. The winds will become west to northwest at 20 to 35 mph late tonight. * IMPACTS...Blowing dust will severely limit visibilities near open fields and construction sites. Strong crosswinds will be hazardous to motorists. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TXZ023>026-029>032-035>038-041>044-182100- /O.CON.KLUB.WI.Y.0009.180318T1900Z-180319T1200Z/ Swisher-Briscoe-Hall-Childress-Hale-Floyd-Motley-Cottle-Lubbock- Crosby-Dickens-King-Lynn-Garza-Kent-Stonewall- Including the cities of Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, Kirkland, Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 402 AM CDT Sun Mar 18 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM CDT MONDAY... * TIMING...Strong winds will develop late this afternoon and continue into the evening. Periods of strong winds will remain possible overnight through early Monday morning. * WINDS...Southwest from 25 to 35 mph with gusts to 55 mph peaking late this afternoon into this evening. The winds will become west to northwest at 20 to 35 mph late tonight. * IMPACTS...Blowing dust will severely limit visibilities near open fields and construction sites. Strong crosswinds will be hazardous to motorists. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
4 follow-up statements
870 WWUS74 KLUB 181653 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 1153 AM CDT Sun Mar 18 2018 TXZ021-022-027-028-033-034-039-040-190000- /O.EXB.KLUB.WI.Y.0009.180318T1900Z-180318T2200Z/ /O.EXT.KLUB.HW.W.0003.180318T2200Z-180319T1200Z/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Muleshoe, Littlefield, Amherst, Olton, Morton, Whiteface, Levelland, Sundown, Denver City, Plains, Brownfield, Meadow, and Wellman 1153 AM CDT Sun Mar 18 2018 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... ...HIGH WIND WARNING NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM CDT MONDAY... The National Weather Service in Lubbock has issued a Wind Advisory, which is in effect until 5 PM CDT this afternoon. * TIMING...Strong winds will develop late this afternoon and continue into the evening. Periods of strong winds will remain possible overnight through early Monday morning. * WINDS...Southwest from 25 to 35 mph with gusts to 55 mph peaking late this afternoon into this evening. The winds will become west to northwest at 20 to 35 mph late tonight. * IMPACTS...Blowing dust will severely limit visibilities near open fields and construction sites. Strong crosswinds will be hazardous to motorists. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$ TXZ023>026-029>032-035>038-041>044-190000- /O.CON.KLUB.WI.Y.0009.180318T1900Z-180319T1200Z/ Swisher-Briscoe-Hall-Childress-Hale-Floyd-Motley-Cottle-Lubbock- Crosby-Dickens-King-Lynn-Garza-Kent-Stonewall- Including the cities of Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, Kirkland, Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 1153 AM CDT Sun Mar 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... * TIMING...Strong winds will develop late this afternoon and continue into the evening. Periods of strong winds will remain possible overnight through early Monday morning. * WINDS...Southwest from 25 to 35 mph with gusts to 55 mph peaking late this afternoon into this evening. The winds will become west to northwest at 20 to 35 mph late tonight. * IMPACTS...Blowing dust will severely limit visibilities near open fields and construction sites. Strong crosswinds will be hazardous to motorists. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
434 WWUS74 KLUB 181755 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 1255 PM CDT Sun Mar 18 2018 TXZ021-022-027-028-033-034-039-040-190200- /O.CON.KLUB.HW.W.0003.180318T2200Z-180319T1200Z/ /O.CON.KLUB.WI.Y.0009.180318T1900Z-180318T2200Z/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Muleshoe, Littlefield, Amherst, Olton, Morton, Whiteface, Levelland, Sundown, Denver City, Plains, Brownfield, Meadow, and Wellman 1255 PM CDT Sun Mar 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM CDT MONDAY... * TIMING...Strong winds will develop late this afternoon and continue into the evening. Periods of strong winds will remain possible overnight through early Monday morning. * WINDS...Southwest from 25 to 35 mph with gusts to 50 mph... peaking late this afternoon into this evening with speeds increasing to 35 to 45 mph and gusting as high as 65 mph. The winds will become west to northwest at 20 to 35 mph late tonight. * IMPACTS...Blowing dust will severely limit visibilities near open fields and construction sites. Strong crosswinds will be hazardous to motorists. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. A High Wind Warning means sustained wind speeds of 40 mph or more are expected. Adjust travel and outdoor activities accordingly. && $$ TXZ023>026-029>032-035>038-041>044-190200- /O.CON.KLUB.WI.Y.0009.180318T1900Z-180319T1200Z/ Swisher-Briscoe-Hall-Childress-Hale-Floyd-Motley-Cottle-Lubbock- Crosby-Dickens-King-Lynn-Garza-Kent-Stonewall- Including the cities of Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, Kirkland, Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 1255 PM CDT Sun Mar 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... * TIMING...Strong winds will develop late this afternoon and continue into the evening. Periods of strong winds will remain possible overnight through early Monday morning. * WINDS...Southwest from 25 to 35 mph with gusts to 55 mph peaking late this afternoon into this evening. The winds will become west to northwest at 20 to 35 mph late tonight. * IMPACTS...Blowing dust will severely limit visibilities near open fields and construction sites. Strong crosswinds will be hazardous to motorists. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
431 WWUS74 KLUB 182358 AAA NPWLUB URGENT - WEATHER MESSAGE...UPDATED National Weather Service Lubbock TX 658 PM CDT Sun Mar 18 2018 TXZ021-022-027-028-033-034-039-040-190400- /O.CON.KLUB.HW.W.0003.000000T0000Z-180319T1200Z/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Muleshoe, Littlefield, Amherst, Olton, Morton, Whiteface, Levelland, Sundown, Denver City, Plains, Brownfield, Meadow, and Wellman 658 PM CDT Sun Mar 18 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... * TIMING...Frequent strong and at times damaging winds will continue this evening, before slowly diminishing in coverage and duration through the night. * WINDS...West at 35 to 45 mph, with occasional gusts to 60 mph. * IMPACTS...Blowing dust will severely limit visibilities near open fields and construction sites. Strong crosswinds will be hazardous to motorists. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means sustained wind speeds of 40 mph or more are expected. Adjust travel and outdoor activities accordingly. && $$ TXZ023>026-029>032-035>038-041>044-190400- /O.CON.KLUB.WI.Y.0009.000000T0000Z-180319T1200Z/ Swisher-Briscoe-Hall-Childress-Hale-Floyd-Motley-Cottle-Lubbock- Crosby-Dickens-King-Lynn-Garza-Kent-Stonewall- Including the cities of Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, Kirkland, Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 658 PM CDT Sun Mar 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... * TIMING...Strong winds will continue through the evening before diminishing in coverage and duration tonight. * WINDS...Southwest from 25 to 35 mph with gusts to 55 mph, becoming west at 20 to 30 mph tonight. * IMPACTS...Blowing dust will severely limit visibilities near open fields and construction sites. Strong crosswinds will be hazardous to motorists. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
224 WWUS74 KLUB 190216 AAB NPWLUB URGENT - WEATHER MESSAGE...UPDATED National Weather Service Lubbock TX 916 PM CDT Sun Mar 18 2018 TXZ021-022-027-028-033-034-039-040-191200- /O.CAN.KLUB.HW.W.0003.000000T0000Z-180319T1200Z/ /O.NEW.KLUB.WI.Y.0010.180319T0216Z-180319T1200Z/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Muleshoe, Littlefield, Amherst, Olton, Morton, Whiteface, Levelland, Sundown, Denver City, Plains, Brownfield, Meadow, and Wellman 916 PM CDT Sun Mar 18 2018 ...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT MONDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Lubbock has issued a Wind Advisory, which is in effect until 7 AM CDT Monday. The High Wind Warning has been cancelled. * WINDS...West at 25 to 35 mph. * IMPACTS...Strong crosswinds will make driving difficult for high profile vehicles and compact cars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. && $$ TXZ023>026-029>032-035>038-041>044-191200- /O.CON.KLUB.WI.Y.0009.000000T0000Z-180319T1200Z/ Swisher-Briscoe-Hall-Childress-Hale-Floyd-Motley-Cottle-Lubbock- Crosby-Dickens-King-Lynn-Garza-Kent-Stonewall- Including the cities of Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, Kirkland, Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 916 PM CDT Sun Mar 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... * WINDS...Westerly at 25 to 35 mph. * IMPACTS...Strong crosswinds will make driving difficult for high profile vehicles and compact cars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this high wind warning went out at Mar 18, 3:56 AM CDT, 6 minutes earlier.
Area forecast discussion, Mar 18, 3:56 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 356 AM CDT Sun Mar 18 2018 .DISCUSSION... ...Strong winds and an extremely critical fire danger will develop across the area this afternoon and evening... Water vapor imagery this morning shows a shortwave trough moving across the Great Basin toward the 4-corners region. Closer to home, another wave in advance of that system was lifting northeast from northwest MX and southwest TX toward the forecast area. Lift and top-down moistening associated with this wave was producing some light shower activity in the Permian Basin at 3 am. Most of the short-range guidance carries a cluster of scattered rain showers northeast through the morning hours following the track of the wave. Actual rainfall in our forecast area should be light, but we could see much of the are up on the Caprock receive a few hundredths. As the wave encounters a bit more moisture in the Rolling Plains, some thunder and a bit more rainfall will be possible. The wave and precip chances are expected to exit our eastern counties by early afternoon. Attention will then turn to the west where the other trough will be swinging across northern New Mexico. As it does, a belt of strong mid-level winds will spread out of New Mexico into West Texas this afternoon and on into the Rolling Plains this evening. Winds at the surface are likely to ramp up very quickly from west to east in the afternoon and be strongest for several hours from late afternoon through early evening, then diminish somewhat after dusk...but it will remain windy through the night. The bulk of the wind speed guidance suggests that we will be bumping up against high wind criteria across the western portions of the forecast area during the time of peak winds, so we have gone ahead and upgraded the wind advisory to the High Wind Warning for that area. Sustained speeds out west should reach 40 mph with some gusts to near 60 or so. It is expected that as winds generally decrease later in the evening, the high wind warning will be changed back to an advisory at some point. Blowing dust will of course be generated by the strong winds - perhaps even enhanced somewhat by the light rainfall this morning as it may act to break up the top soil a bit, and then quickly dry out. The upper trough, now tightly wound up as a vertically stacked compact low, will move roughly east across the Panhandles and along the KS/OK state-line tonight into early Monday. This will maintain a tight pressure gradient across the region through the day Monday as winds gradually turn to the northwest. A wind advisory will likely be needed for much of the area Monday before they finally start to calm down late in the day. The winds shifting to NW then north will also bring cooler air in from the north and highs Monday should range from the upper 50s in the northwest to near 70 in the southeast. Aside from fire weather concerns, the remainder of the work week should be pretty quiet. Relatively cool temperatures Tuesday will rebound quickly Wednesday into Thursday back into the 80s, in fact there could be some low 90s Thursday underneath a transitory upper ridge. Another shortwave trough will approach from the west Friday. The could enhance the winds as it passes, but the wave will be weaker than today's. Conditions look dry heading into next weekend. && .FIRE WEATHER... Critical to extremely critical fire weather conditions are expected to develop across the outlook area this afternoon. There are still some potential negatives that hopefully will mitigate these conditions resulting in a wildfire outbreak. The first is the passage of a weak system that will bring some spotty light rainfall this morning, the second is the arrival of the strongest winds relatively late in the day, and the third is that the low-level thermal axis is not particularly pronounced across the area with temperatures expected to be near average. However the magnitude of the winds and the state of the fuels, with ERCs running above 90 percent on the Caprock and not much lower in the Rolling Plains, suggest that extreme fire behavior is expected with any fires that develop. The fire danger is expected to last overnight as windy and dry conditions persist. The wind will begin to shift from west to northwest early Monday. Strong northwest winds are likely to start the day Monday and will support continuing elevated to critical fire weather conditions, despite cooler temperatures. The Red Flag Warning currently expires at 7 am, but will likely be extended for at least portions of the area. There will be a brief lull in the fire danger Monday evening through early Wednesday, but we expect a quick return to warm, dry and breezy conditions Wednesday afternoon heading into the weekend that will support fire weather concerns. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 AM CDT Monday for TXZ021>044. Wind Advisory from 2 PM this afternoon to 7 AM CDT Monday for TXZ023>026-029>032-035>038-041>044. High Wind Warning from 2 PM this afternoon to 7 AM CDT Monday for TXZ021-022-027-028-033-034-039-040. && 33
Hazardous weather outlook, Mar 17, 11:31 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1131 PM CDT Sat Mar 17 2018 TXZ021>044-190445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1131 PM CDT Sat Mar 17 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical to extremely critical fire weather and very windy conditions are expected Sunday afternoon, Sunday night, and possibly into Monday. A Red Flag Warning and Wind Advisory are in effect area-wide Sunday afternoon through Sunday night. Generally westerly winds from 25 to 35 mph with gusts to 55 mph will develop as a strong storm moves across the Texas Panhandle. Areas of dust are expected and rapidly spreading wildfires will be possible. Elevated to critical fire weather is possible again next Thursday through Saturday.
Nearby
High Wind Warnings in Texas, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.